Alert archive / Missouri / Tornado Warnings in 2008
Tornado Warning 119, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at May 10, 2008, 6:40 PM CDT for McDonald County, Newton County, Missouri. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2008, 6:40 PM CDT (23:40 UTC)
- Expired
- May 10, 2008, 6:57 PM CDT
- In force
- 17 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 6:50 PM CDT | HAIL 0.75 | Rocky Comfort, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 11:29 AM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KSGF 102340 TORSGF MOC119-145-110045- /O.NEW.KSGF.TO.W.0119.080510T2340Z-080511T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 640 PM CDT SAT MAY 10 2008 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * TORNADO WARNING FOR... EASTERN MCDONALD COUNTY IN SOUTHWEST MISSOURI... SOUTHEASTERN NEWTON COUNTY IN SOUTHWEST MISSOURI... * UNTIL 745 PM CDT. * AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 8 MILES EAST OF GOODMAN...OR 11 MILES SOUTHEAST OF NEOSHO...MOVING SOUTHEAST AT 27 MPH. * THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN MCDONALD AND SOUTHEASTERN NEWTON COUNTIES...INCLUDING THE TOWN OF POWELL. IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO BASEBALL SIZE...AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF 70 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3649 9424 3677 9433 3690 9407 3649 9408 TIME...MOT...LOC 2340Z 299DEG 23KT 3672 9422 $$ ANGLE
1 follow-up statement
000 WWUS53 KSGF 102357 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 658 PM CDT SAT MAY 10 2008 MOC119-145-110008- /O.CAN.KSGF.TO.W.0119.000000T0000Z-080511T0045Z/ NEWTON MO-MCDONALD MO- 658 PM CDT SAT MAY 10 2008 ...THE TORNADO WARNING FOR EASTERN MCDONALD AND SOUTHEASTERN NEWTON COUNTIES IS CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE TORNADO THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR SOUTHERN MISSOURI. LAT...LON 3649 9424 3677 9433 3690 9407 3649 9408 TIME...MOT...LOC 2358Z 299DEG 23KT 3666 9410 $$ ANGLE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 10, 3:48 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 10, 3:48 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT SAT MAY 10 2008
.DISCUSSION...
FIRST ROUND OF CONVECTION WAS EXITING OUR EASTERN COUNTIES WITH
ADDITIONAL STORMS STRUGGLING TO DEVELOP NORTHWEST OF SPRINGFIELD.
THESE STORMS MAY PERK UP A LITTLE BUT WITH TEMPS IN THE 50S-LOWER
60S...MOST OF THE INSTABILITY WITH THESE STORMS WILL REMAIN ROOTED
ABOVE THE BOUNDARY LAYER. OVER OUR WESTERN TIER OF
COUNTIES...RAPID DESTABILIZATION IS UNDERWAY WITH TEMPERATURES IN
THE MID 70S AND DEWPOINTS IN THE MID 60S. STORMS THAT ARE
DEVELOPING OVER SOUTH CENTRAL KANSAS AT THIS TIME SHOULD INTENSIFY
AS THEY INTERACT WITH THIS AIRMASS. THUS WILL CONTINUE TO RIDE THE
TORNADO WATCH THROUGH 7 PM.
THE FRONT AND UPPER TROUGH ARE STILL ON TAP TO MOVE EAST RAPIDLY
OUT OF THE OZARKS TONIGHT. THE GFS SHOWS THE SURFACE LOW DEEPENING
FROM 998MB TO 988 MB FROM 00Z TO 06Z AS IT TRACKS ROUGHLY ALONG
I-70 FROM KC TO ST. LOUIS. PREVIOUS FORECAST HAD A GOOD HANDLE ON
WIND TREND TONIGHT AND SUNDAY AND WILL CONTINUE TO KEEP WIND
SPEEDS UP AROUND 20-30 MPH WITH HIGHER GUSTS FROM THE NORTHWEST THROUGH
SUNDAY AFTERNOON. WILL PLAN ON ISSUING A WIND ADVISORY FOR LATE
TONIGHT AND SUNDAY.
AFTER A FAIRLY TRANQUIL MONDAY...WE WILL SEE ANOTHER STORM SYSTEM
RAMP UP OVER THE CENTRAL HIGH PLAINS WITH STRONG MOISTURE RETURN
AND NEAR 60 DEGREE DEWPOINTS OVERSPREADING THE AREA BY TUESDAY
AFTERNOON. EXPECT ANOTHER ROUND OF STORMS AHEAD OF THE FRONT AS IT
MOVES ACROSS THE AREA TUESDAY AFTERNOON/EVENING. INSTABILITY LOOKS
PRETTY DECENT WITH MEAN LAYER CAPES APPROACHING 1500 J/KG HOWEVER
IT APPEARS THAT BETTER UPPER LEVEL DYNAMICS WILL BE NORTH OF OUR
AREA. WILL NEED TO MONITOR SHEAR TRENDS AND ADJUST HWO WORDING
ACCORDINGLY IF NEEDED.
WILL LINGER SOME LOW PRECIP CHANCES INTO WEDNESDAY AND THURSDAY AS
ECMWF AND GFS LAG UPPER TROUGH OVER THE AREA. MOISTURE LOOKS A
LITTLE ON THE LOW SIDE AND CONFIDENCE IN PRECIP AFTER FRONTAL
PASSAGE TUESDAY NIGHT REMAINS LOW ALSO. AM MODERATELY CONFIDENT IN
THE BELOW NORMAL TEMPERATURES THROUGH LATE NEXT WEEK.
TERRY
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 1 AM TO 7 PM CDT SUNDAY FOR MOZ055>058-
066>071-077>083-088>096-098-101>104.
KS...WIND ADVISORY FROM 1 AM TO 7 PM CDT SUNDAY FOR KSZ073-097-101.
&&Hazardous weather outlook, May 10, 1:30 PM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER ACTIVATION NATIONAL WEATHER SERVICE SPRINGFIELD MO 130 PM CDT SAT MAY 10 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 130 PM CDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE ACROSS ALONG AND WEST OF A LINE FROM ROLLA TO WEST PLAINS THROUGH EARLY AFTERNOON. FROM 3 PM TO 7 PM...HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 80 MPH ALONG WITH ISOLATED TORNADOES WILL BE POSSIBLE OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. THE GREATEST THREAT WILL ALONG AND SOUTH OF INTERSTATE 44. DISCUSSION: A STRONG UPPER LEVEL STORM SYSTEM AND DEVELOPING COLD FRONT OVER THE CENTRAL AND SOUTHERN PLAINS WILL MOVE EAST INTO THE OZARKS FROM LATE AFTERNOON INTO EARLY EVENING. AS AN INCREASINGLY MOIST AND UNSTABLE AIRMASS OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS INTERACTS WITH STRONG VERTICAL WIND SHEAR ASSOCIATED WITH THE STORM SYSTEM...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER EASTERN KANSAS AND WESTERN MISSOURI AND MOVE RAPIDLY NORTHEAST ACROSS THE OZARKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIND GUSTS IN EXCESS OF 30 MPH ARE EXPECTED LATE TONIGHT THROUGH SUNDAY AS A STRONG AREA OF LOW PRESSURE DEEPENS OVER THE OHIO RIVER VALLEY REGION. THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AS ANOTHER STORM SYSTEM AFFECTS THE AREA. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH 9 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
In the hours before
Local storm report, May 10, 6:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TORNADO 5 NNE SENECA 36.91N 94.58W
05/10/2008 NEWTON MO EMERGENCY MNGR
TORNADO HAS STRUCK NUMEROUS RESIDENCES BETWEEN SENECA AND
NEOSHO. NUMEROUS INJURIES HAVE BEEN REPORTED AND HIGHWAY
60 IS CLOSED DUE TO DEBRIS OVER THE ROAD.
&&
KARDELLLocal storm report, May 10, 6:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT SAT MAY 10 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 3 NNW NEOSHO 36.91N 94.39W
05/10/2008 NEWTON MO NWS EMPLOYEE
SIGNIFICANT DAMAGE ALONG HIGHAY 71. HIGHWAY CLOSED.
INJRIES POSSIBLE. UNKNOWN NUMBER.
&&
DSALocal storm report, May 10, 6:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL MONETT 36.92N 93.93W
05/10/2008 E1.00 INCH BARRY MO LAW ENFORCEMENT
QUATER SIZE HAIL FALLING. SHEET METAL IS ALSO FALLING
FROM THE SKY.
&&
KARDELLLocal storm report, May 10, 6:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 2 SW GRANBY 36.90N 94.28W
05/10/2008 NEWTON MO AMATEUR RADIO
EXTENSIVE STRUCTURAL DAMAGE INCLUDING A 30 BY 40 FOOT
BUILDING DESTROYED.
&&
KARDELLLocal storm report, May 10, 6:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT SAT MAY 10 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0637 PM TORNADO 2 W PURDY 36.82N 93.96W
05/10/2008 BARRY MO EMERGENCY MNGR
TORNADO REPORTED WEST OF PURDY MOVING EAST.
&&
DSALocal storm report, May 10, 6:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 2 N MONETT 36.95N 93.93W
05/10/2008 E0.88 INCH LAWRENCE MO CO-OP OBSERVER
LOTS OF NICKEL SIZE HAIL FALLING.
&&
KARDELLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 11:42 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 34 min |
| May 10, 12:53 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 55 min |
| May 10, 1:14 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 25 min |
| May 10, 1:19 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 56 min |
| May 10, 1:25 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 29 min |
| May 10, 1:45 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 51 min |
| May 10, 2:17 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 24 min |
| May 10, 2:46 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 29 min |
| May 10, 4:00 PM CDT | Wind Advisory | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 19 hr |
| May 10, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton, Vernon | 62 min |
| May 10, 5:35 PM CDT | Tornado Warning | SGF | Jasper, Newton | 40 min |
| May 10, 5:41 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 13 min |
| May 10, 5:57 PM CDT | Tornado Warning | SGF | Barton, Cedar, Dade | 35 min |
| May 10, 6:07 PM CDT | Tornado Warning | SGF | McDonald, Newton | 53 min |
| May 10, 6:16 PM CDT | Tornado Warning | SGF | Jasper, Lawrence | 34 min |
| May 10, 6:21 PM CDT | Tornado Warning | SGF | Barry | 54 min |
| May 10, 6:23 PM CDT | Areal Flood Advisory | SGF | Barry, Barton, Cedar, Dade, Greene, Jasper and 4 more | 4 hr |
| May 10, 6:28 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Cedar, Christian, Dade, Greene, Lawrence and 2 more | 54 min |
| May 10, 6:43 PM CDT | Tornado Warning | SGF | Stone | 57 min |
Nearby
Tornado Warnings in Missouri, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.